Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 191, NWS Norman, OK

May 23, 2002Garfield County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 23, 2002, 12:20 PM CDT for Garfield County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2002, 12:20 PM CDT (17:20 UTC)
Expired
May 23, 2002, 1:00 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Garfield County, OK

The radar

The Vance AFB radar (KVNX), 45 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-535 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 231720
SVROKC
OKC047-231800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT THU MAY 23 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARFIELD COUNTY IN NORTHERN OKLAHOMA

* UNTIL 100 PM CDT

* AT 1219 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR 
ENID...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BRECKENRIDGE...GARBER...HUNTER AND
  KREMLIN

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3650 9794 3634 9782 3639 9746 3659 9746
          3660 9780
CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:05 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 23, 10:05 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1005 AM CDT THU MAY 23 2002

WIDELY SCATTERED TO SCATTERED TSRA TO THE SOUTHWEST ARE CONTAINING
TO DEVELOP AND MOVE NORTHEAST.  LIFT FROM SHORTWAVE ACROSS FAR
SW TEXAS SOUTHERN NM APPEARS IS PROVIDING LIFT FOR
ELEVATED STORMS TO DEVELOP ABOVE CAP.  12Z RUC AND LATEST
ETA SUGGEST THAT ACTIVITY WILL CONTINUE TO SPREAD NORTHEAST THROUGH
THE LATE MORNING INTO THE AFTERNOON.  MODEL SOUNDINGS...FOR WHAT
THEY ARE WORTH...ALSO SUGGEST THAT STORMS MAY BECOME MORE SURFACE
BASED GOING INTO THE AFTERNOON.  MORE CLOUDS ACROSS SOUTHWEST AND
INTO NORTH CENTRAL SECTIONS WILL ALSO LIMIT INSOLATION.
HOWEVER...PARTS OF SOUTHWEST MAY BE ABLE TO CLEAR SOMEWHAT LATER
TODAY.  WILL UPDATE GRIDS AND ZONES SHORTLY TO INCREASE
POPS AND ADJUST TEMPERATURES.

SIX

----------

630 AM CDT THU MAY 23 2002

IMPULSE MOVING NE FROM SW TX APPEARS TO HAVE MORE BITE TO IT THAN
EARLIER THOUGHT. CLOUDS CONTINUE TO THICKEN AND SPREAD NE TOWARD CWA
WHILE SHRA/TSRA DEVELOP AND MOVE NE FROM N OF SJT AND ABI. STORMS
GETTING VERY CLOSE TO SW CORNER OF CWA ATTM. BASED ON ALL THIS...AND
LATEST MESOETA/AVN/RUC  ALL BREAKING OUT LIGHT PRECIP IN OR NEAR
AREA BY 18Z...WILL UPDATE THIS MORNING TO ADD LOW POPS TO THE S FOR
TODAY AND TO INCREASE CLOUD COVER MOST AREAS. 24

------------
320 AM CDT THU MAY 23 2002

IT LOOKS EVEN MORE DEFINITE THIS MORNING THAT AN MCS WILL DEVELOP
OVER THE KS/OK BORDER FROM LATE THIS AFTERNOON OR THIS EVENING...
INTO FRIDAY MORNING... THEN AGAIN FRIDAY EVENING.  A COLD FRONT IS
FORECAST TO HANG UP RIGHT ALONG THE BORDER... PROVIDING A GOOD FOCUS
FOR CONVECTION... WHILE THE STORM SYSTEM TO THE WEST APPROACHES AND
HELPS WEAKEN THE RATHER STRONG CAPPING INVERSION THAT IS OVER THE
AREA NOW.  ONCE THE STORMS DEVELOP THIS EVENING... CORFIDI VECTORS
AND MODEL INDICATIONS LEAVE THEM ABOUT WHERE THEY FORMED FOR THE
ENTIRE NIGHT.  THIS COULD LEAD TO SOME VERY HEAVY RAINFALL
AMOUNTS... ESPECIALLY IN THE NORTH-CENTRAL PART OF OKLAHOMA.  WHILE
RAIN IS PROBABLY QUITE WELCOME UP THERE... THIS MAY TURN OUT TO BE
TOO MUCH OF A GOOD THING.  THE CHANCE OF RAIN DROPS OFF VERY FAST TO
THE SOUTH AS THE STRONG CAP SHOULD HOLD ACROSS CENTRAL AND SOUTHERN
OKLAHOMA TONIGHT.

FRIDAY AFTERNOON AND EVENING SPORTS A SIMILAR SCENARIO... EXCEPT
THAT THE FRONT WILL BEGIN TO MOVE AS THE UPPER SYSTEM REACHES THE
SOUTHERN PLAINS.  THIS WILL AGAIN PROVIDE THE POSSIBILITY OF AN
MCS... BUT A MORE PROGRESSIVE ONE THIS TIME AROUND.  THERE SHOULD BE
LESS OF A HEAVY RAIN THREAT WITH THIS ONE.  SINCE THE CAP SHOULD
HAVE ERODED ACROSS THE ENTIRE AREA BY FRIDAY NIGHT... THE CHANCE OF
RAIN WILL EXTEND ALL THE WAY TO OUR SOUTHERN ZONES.  HOWEVER... THE
UNCERTAINTY OF CAP STRENGTH AND BOUNDARY POSITIONS IS SUFFICIENT TO
LIMIT POPS TO ABOUT 50 PERCENT OR LESS.

SINCE THE EXACT OUTCOME OF ALL THE MCS ACTIVITIES WILL HAVE A MAJOR
IMPACT ON PRECIPITATION CHANCES AND POSITIONS FOR THE WEEKEND... IT
SEEMS BEST TO LET LATER SHIFTS REFINE THE WEEKEND FORECAST... AND
THE FORECAST FOR EARLY NEXT WEEK.

FCSTID = 23 = CMS

OKC   81  63  77  56 /  20  30  40  50
HBR   85  63  78  56 /  20  30  30  50
SPS   85  66  83  63 /  10  20  10  50
GAG   83  58  73  51 /  30  80  60  30
PNC   81  60  73  52 /  30  80  60  40
DUA   79  66  78  64 /   0  10  10  50

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 23, 7:00 AM CDT, 5 hours 20 minutes before
OKZ004>048-050>052-TXZ083>090-231700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT THU MAY 23 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH TONIGHT ACROSS MUCH OF NORTHERN...WESTERN...AND CENTRAL
OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS. THE RISK OF SEVERE
THUNDERSTORMS WILL CONTINUE ON FRIDAY ACROSS NEARLY ALL OF OKLAHOMA
AND NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA TODAY IS NORTH AND WEST OF A LINE FROM
PRAGUE...TO CHICKASHA...TO LAWTON...TO SEYMOUR TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH 6 AM.

IMPACTS...
HAIL UP TO 2.5 INCHES IN DIAMETER MAY CAUSE DAMAGE TO
VEHICLES...ROOFS...AND VEGETATION. DAMAGING WIND GUSTS TO 65 MPH
ALSO WILL BE POSSIBLE. TORNADOES ALSO WILL BE POSSIBLE...MAINLY
ACROSS NORTHERN OKLAHOMA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
NORTHERN OKLAHOMA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE
THIS AFTERNOON THROUGH TONIGHT. SPOTTER GROUPS FROM WEST CENTRAL
OKLAHOMA INTO WESTERN NORTH TEXAS SHOULD REMAIN ALERT TODAY FOR
POSSIBLE SEVERE WEATHER OPERATIONS LATE THIS AFTERNOON AND THIS
EVENING. GROUPS IN CENTRAL OKLAHOMA SHOULD BE PREPARED FOR POSSIBLE
OPERATIONS TONIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS ACROSS NORTHERN AND WESTERN TEXAS EARLY THIS
MORNING WILL MOVE NORTHEAST...AND MAY SPREAD INTO PARTS OF SOUTHERN
OKLAHOMA LATER THIS MORNING. SOME OF THESE STORMS MAY PRODUCE HEAVY
RAIN AND SMALL HAIL...BUT THEY ARE NOT EXPECTED TO BECOME SEVERE.

A COLD FRONT WILL MOVE INTO FAR NORTHWEST OKLAHOMA LATE THIS
AFTERNOON...AND BY LATE TONIGHT IS EXPECTED TO LIE WEST TO EAST
ACROSS NORTHERN OR CENTRAL OKLAHOMA. LOW LEVEL MOISTURE WILL CONTIUE
TO INCREASE GRADUALLY AHEAD OF THE FRONT...AND ALONG WITH DAYTIME
HEATING WILL RESULT IN A MODERATELY UNSTABLE AIR MASS BY LATE THIS
AFTERNOON. THE GREATEST RISK OF SEVERE STORMS WILL BE ACROSS
NORTHERN OKLAHOMA LATE THIS AFTERNOON AND THIS EVENING...AS
CONVERGENCE ALONG THE FRONT PROVIDES ENOUGH LIFT TO INITIATE
THUNDERSTORMS. SUPERCELLS WILL BE POSSIBLE...WITH THE ATTENDANT RISK
OF VERY LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.
THUNDERSTORMS ACROSS NORTHERN OKLAHOMA MAY CONTINUE WELL INTO THE
NIGHT...POSSIBLY SHIFTING SOUTH INTO CENTRAL OKLAHOMA LATE. SEVERE
WEATHER POTENTIAL WILL DECREASE AS THE NIGHT PROGRESSES. THE MAIN
THREAT MAY TURN TO HEAVY RAIN AND POSSIBLE FLOODING ACROSS NORTHERN
OKLAHOMA BY LATE TONIGHT.

OTHER THUNDERSTORMS MAY DEVELOP LATE TODAY ALONG A DRY LINE...WHICH
WILL LIE ACROSS FAR WESTERN OKLAHOMA AND NORTHWEST TEXAS. STORM
DEVELOPMENT NEAR THE DRY LINE...INCLUDING AREAS FROM WEST CENTRAL
OKLAHOMA SOUTHWARD...IS LESS CERTAIN DUE TO WEAKER CONVERGENCE
EXPECTED ALONG THE DRY LINE...AND A STRONGER CAP FARTHER SOUTH OVER
TEXAS AND SOUTHERN OKLAHOMA. BUT IF STORMS DEVELOP...CONDITIONS WILL
BE FAVORABLE FOR RAPID STRENGTHENING TO SEVERE LEVELS. ANY STORMS
THAT FORM NEAR THE DRY LINE WILL LIKELY WEAKEN BY LATE EVENING.

THREAT TABLE...
VALID THROUGH 700 AM CDT FRI MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL AND LOCAL FLOODING MAY BECOME A THREAT ACROSS PARTS
OF NORTHERN OKLAHOMA TONIGHT. FLASH FLOOD WATCHES MAY BE NEEDED BY
TONIGHT FOR PARTS OF NORTHERN OKLAHOMA...DEPENDING ON HOW
THUNDERSTORMS EVOLVE LATEER TODAY AND THIS EVENING.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

24
Local storm report, May 23, 11:37 AM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1137 AM CDT THU MAY 23 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1133 AM    5 N ALTUS                 OK   1.00 INCH HAIL
05/23/02   JACKSON                        PUBLIC REPORT VIA COUNTY EM
Special weather statement, May 23, 12:10 PM CDT, 10 minutes before
OKZ004>048-050>052-TXZ083>090-232200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1210 PM CDT THU MAY 23 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS MUCH OF NORTHERN...WESTERN...AND CENTRAL
OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS. THE RISK OF SEVERE
THUNDERSTORMS WILL CONTINUE ON FRIDAY ACROSS NEARLY ALL OF OKLAHOMA
AND NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA TODAY IS NORTH AND WEST OF A LINE FROM
SEMINOLE...TO LAWTON...TO CROWELL...TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM NOON
THROUGH 6 AM.

IMPACTS...
HAIL UP TO 2.5 INCHES IN DIAMETER MAY CAUSE DAMAGE TO
VEHICLES...ROOFS...AND VEGETATION. DAMAGING WIND GUSTS TO 65 MPH
ALSO WILL BE POSSIBLE. TORNADOES ALSO WILL BE POSSIBLE...MAINLY
ACROSS NORTHERN OKLAHOMA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA...ESPECIALLY NORTHERN OKLAHOMA...SHOULD PLAN FOR
SEVERE WEATHER OPERATIONS THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF AN UPPER
AIR DISTURBANCE MOVING EAST ACROSS WEST TEXAS THIS AFTERNOON.  MOST
OF THE STORMS WILL BE ELEVATED...BUT STEEP LAPSE RATES ABOVE THE
CAPPING INVERSION MAY ALLOW FOR SOME STORMS TO PRODUCE HAIL TO THE
SIZE OF QUARTERS.  BY MID TO LATE AFTERNOON...ENOUGH COOLING IN THE
MID LEVELS MAY ALLOW FOR STORMS TO BECOME MORE SURFACE BASED
WHICH WILL INCREASE THE THREAT OF STORMS BECOMING SEVERE.

A COLD FRONT WILL MOVE INTO FAR NORTHWEST OKLAHOMA THIS
AFTERNOON...AND BY LATE TONIGHT IS EXPECTED TO LIE WEST TO EAST
ACROSS FAR NORTHERN OKLAHOMA. LOW LEVEL MOISTURE WILL CONTINUE TO
INCREASE GRADUALLY AHEAD OF THE FRONT...AND ALONG WITH SOME DAYTIME
HEATING WILL RESULT IN A MODERATELY UNSTABLE AIR MASS. THE GREATEST
RISK OF SEVERE STORMS WILL BE ACROSS NORTHERN OKLAHOMA LATE THIS
AFTERNOON AND THIS EVENING...AS CONVERGENCE ALONG THE FRONT PROVIDES
ENOUGH LIFT TO INITIATE THUNDERSTORMS. SUPERCELLS WILL BE
POSSIBLE...WITH THE ATTENDANT RISK OF VERY LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES. THUNDERSTORMS ACROSS NORTHERN
OKLAHOMA MAY CONTINUE WELL INTO THE NIGHT...POSSIBLY SHIFTING SOUTH
INTO CENTRAL OKLAHOMA LATE. SEVERE WEATHER POTENTIAL WILL DECREASE
AS THE NIGHT PROGRESSES. THE MAIN THREAT MAY TURN TO HEAVY RAIN AND
POSSIBLE FLOODING ACROSS NORTHERN OKLAHOMA BY LATE TONIGHT.

OTHER THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON ALONG A DRY
LINE...WHICH WILL LIE ACROSS FAR WESTERN OKLAHOMA AND NORTHWEST
TEXAS. STORM DEVELOPMENT NEAR THE DRY LINE...INCLUDING AREAS FROM
WEST CENTRAL OKLAHOMA SOUTHWARD...IS LESS CERTAIN DUE TO WEAKER
CONVERGENCE EXPECTED ALONG THE DRY LINE.  BUT IF STORMS
DEVELOP...CONDITIONS WILL BE FAVORABLE FOR RAPID STRENGTHENING TO
SEVERE LEVELS. ANY STORMS THAT FORM NEAR THE DRY LINE WILL LIKELY
WEAKEN BY LATE EVENING.

THREAT TABLE...
VALID THROUGH 700 AM CDT FRI MAY 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL AND LOCAL FLOODING MAY BECOME A THREAT ACROSS PARTS
OF NORTHERN OKLAHOMA TONIGHT. FLASH FLOOD WATCHES MAY BE NEEDED BY
TONIGHT FOR PARTS OF NORTHERN OKLAHOMA...DEPENDING ON HOW
THUNDERSTORMS EVOLVE THIS AFTERNOON AND THIS EVENING.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.

SIX

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:37 PM CDTTornado WarningOUNEllis38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.